Toxicology: organophosphate poisoning: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Toxicology: organophosphate poisoning

Sample item

After pesticide exposure, a farm worker has salivation, lacrimation, wheeze, bradycardia, miosis, and diarrhea. Which antidote most directly treats the muscarinic manifestations?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Atropine

Organophosphate poisoning causes cholinergic excess. Atropine is titrated to reverse clinically important muscarinic toxicity such as bronchorrhea and bronchospasm; oximes may also be used according to protocol.

Option by option

  • A. Flumazenil

    Flumazenil reverses benzodiazepine effects.

  • B. Naloxone

    Naloxone reverses opioid effects.

  • C. Pralidoxime as the sole immediate treatment

    Pralidoxime can reactivate acetylcholinesterase but does not replace urgent atropinization for bronchial secretions.

  • D. Atropine (correct)

    Correct. Atropine antagonizes muscarinic effects and is central to acute resuscitation.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is D, Atropine. Organophosphate poisoning causes cholinergic excess.

Why is "Flumazenil" not the answer?

Flumazenil reverses benzodiazepine effects.

Why is "Naloxone" not the answer?

Naloxone reverses opioid effects.

Why is "Pralidoxime as the sole immediate treatment" not the answer?

Pralidoxime can reactivate acetylcholinesterase but does not replace urgent atropinization for bronchial secretions.

What concept does this question test?

It tests Toxicology: organophosphate poisoning in General Medicine. Atropine is titrated to reverse clinically important muscarinic toxicity such as bronchorrhea and bronchospasm; oximes may also be used according to protocol.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: organophosphate poisoning?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.